Heavy Snow, Jefferson
- When
- March 6, 5:00 AM EST to 3:15 PM EST
- Where
- Jefferson forecast zone
- Property damage
- $15,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
On the backside of a frontal system, a much colder airmass overspread the region with a heavy, wet snow accumulating seven to ten inches across the eastern Lake Ontario region. The snows led to slick roads and numerous minor motor vehicle accidents.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
On the backside of a frontal system, a much colder airmass overspread the region with a heavy, wet snow accumulating seven to ten inches across the eastern Lake Ontario region. The snows led to slick roads and numerous minor motor vehicle accidents. Specific reports included 9.5 at Harrisville, 9.0 at Constableville, and 7.0 at Carthage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 6, 3:19 AM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
319 AM EST SUN MAR 6 2011
.SYNOPSIS...
AFTER A DAY OF HEAVY...SPRING LIKE RAINS...OLD MAN WINTER WILL
RETURN WITH A VENGEANCE. A MUCH COLDER AIRMASS WILL ALLOW FOR WET
SNOW WILL SETTLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK
TODAY WITH SIGNIFICANT ACCUMULATIONS EXPECTED. THE HIGHEST AMOUNTS
WILL COME EAST OF ROCHESTER AND DANSVILLE WHERE UP TO A FOOT OF
HEAVY WET SNOW COULD ACCUMULATE BY LATE TONIGHT. HIGH PRESSURE OVER
EASTERN CANADA WILL THEN NOSE SOUTHWARDS ON MONDAY WITH SUNSHINE
RETURNING TO MUCH OF THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WAVY...SLOW MOVING FRONTAL BOUNDARY THAT HELPED TO PRODUCE
WIDESPREAD RAINS ACROSS THE REGION ON SATURDAY IS NOW IN THE PROCESS
OF MOVING AWAY TO THE SOUTHEAST. IN ITS WAKE...A MUCH COLDER AIRMASS
WILL POUR SOUTHWARDS AND CHANGE OUR PRECIPITATION TO SNOW. WHILE
POST FRONTAL PRECIPITATION IS OFTEN LIMITED AND SHORT LIVED...THIS
CASE WILL PROVE TO BE QUITE DIFFERENT.
SIGNIFICANT AMOUNTS OF WET SNOW CAN BE EXPECTED ACROSS ALL OF THE
REGION TODAY INTO TONIGHT...AS A WELL ORGANIZED WAVE WILL MAKE ITS
WAY UP THE SLOW MOVING FRONT TO KEEP MOISTURE IN PLACE. THIS WAVE
SHOULD BE CLOSE ENOUGH TO OUR REGION SO THAT WE WILL BE FOUND UNDER
A NEARLY STATIONARY DEFORMATION ZONE...WHERE SNOW WILL FALL AT A
RATE OF AN INCH AN HOUR. WHILE ALL OF THE REGION WILL BE FOUND UNDER
THIS DEEP AREA OF LIFT FOR AT LEAST A FEW HOURS TODAY...SITES EAST
OF A ROC-DSV-ELZ LINE WILL BE IN THE 'SWEET SPOT' THE LONGEST WITH
THE SLOW MOVING DEFORMATION PRODUCING SNOW ACCUMULATIONS OF UP TO A
FOOT THROUGH TONIGHT. A WINTER STORM WARNING IS ALREADY IN EFFECT
FOR THAT PARTICULAR REGION. THE FAR WESTERN COUNTIES WILL PICK UP
LOWER AMOUNTS...SO A WINTER WX ADVISORY SHOULD SUFFICE.
AS OF 08Z...THE LEADING EDGE OF THE CHANGE TO SNOW WAS FOUND OVER
THE NIAGARA FRONTIER. THIS BOUNDARY WILL STEADILY MARCH SOUTHEAST
DURING THE REMAINING PRE DAWN HOURS...WITH ALL OF THE FORECAST AREA
EXPERIENCING SNOW BY LUNCHTIME.
STEADY SNOW CAN THEN BE EXPECTD ACROSS ALL OF THE REGION THIS
AFTERNOON...WITH THE SNOW POSSIBLY BECOMING HEAVY AT TIMES OVER THE
WARNING AREA LATER THIS AFTERNOON INTO EARLY TONIGHT AS THE WAVE
WILL LIFT UP ACROSS SE PENNSYLVANIA AND NEW JERSEY. THE SNOW WILL
TAPER OFF FROM WEST TO EAST DURING THE COURSE OF TONIGHT.
AS FOR THE POTENTIAL OF FLOODING...ROUGHLY AN INCH AND A HALF OF
RAIN HAS BEEN REPORTED OVER THE NIAGARA FRONTIER AND PARTS OF THE
WRN SOUTHERN TIER WITH LESSER AMOUNTS FROM THE GENESEE VALLEY
EASTWARD. THIS AMOUNT OF RAIN...IN COMBINATION WITH A SIGNIFICANT
RELEASE OF WATER FROM OUR SNOWPACK...HAS RESULTED IN SIGNIFICANT
RISES TO AREA TRIBUTARIES. MOST OF THE TRIBUTARIES HAVE EITHER
CRESTED OR HAVE SLOWED THEIR RISE...WITH ONLY A SMALL HANDFUL
POSSIBLY REACHING BANKFUL. WILL THUS DROP THE FLOOD WATCH WITH THIS
PACKAGE AND CONCENTARTE ON THOSE FEW RIVERS/TRIBUTARIES THAT ARE
STILL RISING. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE
DETAILS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A MOIST CYCLONIC FLOW LINGERING BEHIND THE DEPARTING LOW MAY STILL
GENERATE SOME LIGHT SNOW EAST OF LAKE ONTARIO INTO MONDAY
MORNING...BUT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED. THE REST
OF THE AREA WILL SEE DECREASING CLOUDS AS HIGH PRESSURE AND DRIER
AIR SETTLE SOUTH FROM QUEBEC PROVINCE.
FAIR WEATHER WILL CONTINUE MONDAY NIGHT THROUGH TUESDAY NIGHT WITH
HIGH PRESSURE FORECAST TO REMAIN IN PLACE OVER QUEBEC PROVINCE. WARM
AIR ADVECTION AHEAD OF A DEVELOPING SOUTHERN PLAINS LOW WILL BRING
AN INCREASE IN HIGH LEVEL CLOUDS DURING THIS PERIOD...BUT ANY PCPN
ASSOCIATED WITH THE LOW SHOULD STAY WELL TO OUR WEST.
THE NORTHERLY FLOW BEHIND THE DEPARTING LOW WILL RESULT IN RATHER
COLD TEMPERATURES ON MONDAY WITH MOST AREAS STRUGGLING TO GET ABOVE
FREEZING. MONDAY NIGHT...TEMPERATURES WILL DIP INTO THE TEENS ACROSS
WESTERN NEW YORK AND THE GENESEE VALLEY WITH SINGLE DIGITS EXPECTED
EAST OF LAKE ONTARIO. TEMPERATURES WILL MODERATE ON TUESDAY AS THE
CORE OF THE COLDEST AIR ASSOCIATED WITH THE QUEBEC HIGH SLIDES TO
THE EAST. A THICKER BLANKET OF MID AND HIGH CLOUDS OVER WESTERN NY
ON TUESDAY NIGHT WILL HOLD OVERNIGHT LOWS TO THE LOWER TO MID 20S
WITH LOWER TEENS EAST OF LAKE ONTARIO.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE WEATHER WILL BECOME MORE UNSETTLED DURING THIS TIME PERIOD AS
LOW PRESSURE OVER THE PLAINS STATES HEADS NORTHEAST TOWARD THE GREAT
LAKES. MOISTURE SURGING AHEAD OF THIS LOW WILL BRING A CHANCE FOR
RAIN WEDNESDAY AND WEDNESDAY NIGHT. THE RAIN MAY BEGIN AS LIGHT SNOW
WEDNESDAY MORNING ACROSS THE WEST...AND DURING THE EARLY AFTERNOON
EAST OF LAKE ONTARIO. A COLD FRONT TRAILING SOUTH OF THE LOW WILL
CROSS NEW YORK STATE THURSDAY. EXPECT A FEW MORE RAIN SHOWERS TO
ACCOMPANY THE FRONT. COLDER AIR ASSOCIATED WITH A DEEPENING UPPER
LEVEL TROUGH WILL BRING A CHANCE FOR SNOW SHOWERS THURSDAY NIGHT AND
FRIDAY. ANOTHER LOW TRACKING EAST FROM THE CENTRAL LAKES MAY BRING A
CHANCE FOR RAIN SHOWERS SATURDAY.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE WIDESPREAD RAIN FROM EARLIER IN THE NIGHT IS IN THE PROCESS OF
CHANGING TO WET SNOW AS MUCH COLDER AIR IS MAKING ITS ACROSS THE
REGION IN THE WAKE OF A SLOW MOVING FRONTAL BOUNDARY.
ALONG WITH THE CHANGE TO COLDER...SNOWIER CONDITIONS...CIGS WILL
DROP TO IFR/LIFR DURING THE REMAINING PRE DAWN HOURS. THESE LOW CIGS
WILL BE ACCOMPANIED BY LOWERING VSBYS AS WELL...SO ALL SITES SHOULD
HAVE IFR TO LIFR CONDITIONS IN PLACE BY SUNRISE.
THE VERY POOR VSBYS AND CIGS WILL REMAIN IN PLACE FOR MUCH OF THE
UPCOMING DAY...ALTHOUGH THE SNOW WILL TAPER OFF FROM WEST TO EAST
LATE TODAY AND TONIGHT. CIGS EAST OF KROC WILL STILL BE AT IFR
LEVELS FOR MUCH OF SUNDAY NIGHT THOUGH...WITH THE SNOW SLOW TO
END.
OUTLOOK...
MONDAY AND TUESDAY...VFR.
WEDNESDAY AND THURSDAY...VFR/MVFR IN SHOWERS.
&&
.MARINE...
FRESH TO STRONG NORTHERLIES WILL BE FOUND ON BOTH LAKES TODAY INTO
TONIGHT...WITH THE STRONGEST WINDS ON LAKE ONTARIO. THE STRONG WINDS
WILL GENERATE WAVES OF UP TO 6 FEET...WHICH WILL SUPPORT THE SMALL
CRAFT ADVISORIES FROM THE IAG RVR TO MEXICO BAY.
AS HIGH PRESSURE BUILDS TO THE SOUTH FROM QUEBEC ON MONDAY...A MUCH
WEAKER SCF PRESSURE GRADIENT WILL TRANSLATE INTO GREATLY DIMINSHED
WIND SPEEDS AND LOWER WAVES. THE LIGHTER WINDS AND NON THREATENING
WAVE HEIGHTS WILL THEN PERSIST THROUGH THE DAY TUESDAY.
&&
.HYDROLOGY...
RAINFALL THROUGH 3 AM HAS AVERAGED AN INCH AND A HALF OVER THE
NIAGARA FRONTIER AND PARTS OF THE WESTERN SOUTHERN TIER...TO AN
INCH OR LESS FROM THE GENESEE VALLEY EASTWARD. THIS AMOUNT OF
RAIN...COMBINED WITH SIGNIFICANT SNOWMELT...HAS LED TO SUBSTANTIAL
RISES TO TRIBUTARIES IN THE WESTERN COUNTIES. MOST OF THESE
TRIBUTARIES HAVE EITHER CRESTED OR HAVE SHOWN SIGNS OF SLOWER
RISES...WITH ONLY A SMALL HANDFUL OF TRIBUTARIES THREATENING TO
REACH BANKFUL.
AMOUNG THESE...CAZENOVIA CREEK IS STILL RISING AND IS WITHIN A
HALF FOOT OF ITS FLOOD STAGE. THIS TRIBUTARY IS NOT FORECAST TO
REACH FLOOD STAGE...BUT IT CERTAINLY WARRANTS BEING WATCHED.
BUFFALO CREEK HAS SLOWED ITS RATE OF RISE AND COULD ALSO COME
CLOSE TO BANKFUL THIS MORNING...BUT IS NOT EXPECTED TO GO INTO
FLOOD. WHILE STEADY RISES WILL CONTINUE ON ELLICOTT CREEK TODAY...
IT IS ONLY FORECAST TO NEAR BANKFUL.
FOR THE MAJOR RIVERS OF WESTERN NEW YORK...THE ONES TO CONTINUE TO
WATCH ARE THE ALLEGHENY AND GENESEE. BOTH ARE FORECAST TO CLIMB TO
NEAR...OR JUST ABOVE FLOOD STAGE LATER TODAY AND TONIGHT.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 4 AM EST MONDAY FOR NYZ005>008.
WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR NYZ003-004-013-
014-021.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ001-
002-010>012-019-020-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR LOZ042-043.
SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR LOZ044.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TJP/WCH
LONG TERM...TJP
AVIATION...JJR/RSH
MARINE...RSH
HYDROLOGY...RSHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 930 PM EST SAT MAR 5 2011 NYZ001-002-010>012-019-020-085-070230- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- SOUTHERN ERIE- 930 PM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003-004-013-014-021-070230- MONROE-WAYNE-LIVINGSTON-ONTARIO-ALLEGANY- 930 PM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-070230- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 930 PM EST SAT MAR 5 2011 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070230- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 930 PM EST SAT MAR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 435 AM EST SUN MAR 6 2011 NYZ001-002-010>012-019-020-085-061245- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE 435 AM EST SUN MAR 6 2011 ...STEADY SNOW TO IMPACT THE AREA EARLY THIS MORNING... THE COMBINATION OF SNOW AND BELOW FREEZING TEMPERATURES WILL RESULT IN VERY SLICK DRIVING CONDITIONS EARLY THIS MORNING. THE WET SNOW WILL ACCUMULATE 1 TO 2 INCHES BY 7 AM. NORTHERLY WINDS GUSTING UP TO 25 MPH WILL ALSO CAUSE VISIBILITY TO LOWER TO ONE HALF MILE AT TIMES. TJP
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292637, 292638.